1. Health

Coping With Nausea and Vomiting During Chemotherapy

By

Updated September 23, 2012

Nausea and vomiting are one of the most dreaded side effects of chemotherapy. Thankfully, the treatment and prevention of these symptoms has come a long way, and many people now experience little or no nausea. Being proactive and learning about treatment options ahead of time can go a long way in making this time more comfortable.

What Causes Nausea and Vomiting During Chemotherapy?

Chemotherapy can lead to nausea and vomiting in several ways. The most common cause is activation of areas in the nervous system that control vomiting. Sometimes chemotherapy medications in combination with other medications can irritate the stomach lining. If you have had chemotherapy before, your brain may recall how you felt at that time, something called anticipatory nausea.

What is the Likelihood That I Will Experience These Symptoms?

The chances that you will experience nausea depend on several factors. Nausea is more common in younger patients, females, and those with a history of motion sickness. It also depends on the particular chemotherapy medications you are treated with. Nausea can occur right away after starting chemotherapy (acute nausea), or begin more than 24 hours after your treatment (delayed nausea).

The American Society of Clinical Oncology has developed a rating system defining the likelihood of nausea and vomiting with several chemotherapy agents. They classify these as high risk (vomiting has been documented in 90% of patients), moderate risk (vomiting in 30% to 90%), low risk (vomiting in 10% to 30%), and minimal risk (vomiting in less than 10%). Common medications used with lung cancer and the associated risk of nausea and vomiting are:

  • High risk – Platinol (cisplatin)
  • Medium risk – Paraplatin (carboplatin), Adriamycine (doxorubicin), Ifex (ifosfamide), Camptosar (irinotecan)
  • Low risk – Taxotere (docetaxel), Vepesid (etoposide), Gemzar (gemcitabine), Taxol (paclitaxel), Alimta (pemetrexed),
  • Very low risk – Oncovin (vincristine), Navelbine (vinorelbine), Avastin (bevacizumab)

Why is Treatment Important?

Treating nausea and vomiting is, of course, important to your psychological well being during treatment. Nobody enjoys feeling nauseated. But it is important physically as well. Nausea and vomiting can lead to dehydration and lack of nutrition. Persistent wretching can result in tears in the esophagus. And for those who have had surgery, vomiting can be extra painful, and could result in your incision pulling apart.

Treatment Options

Both medications and some alternative treatments such as acupuncture can help with nausea and vomiting related to chemotherapy.

Medcations

Several options are available for treating nausea from chemotherapy. Since medications are often most effective before nausea begins, many people are treated preventatively with anti-nausea (anti-emetic) medications before they have any symptoms. Some drugs are given on a regular basis, and some on an as-needed basis. Medications may be given orally, intravenously, rectally, or sublingually (under your tongue). Many of the anti-nausea medications work by attacking different mechanisms, and thus using a combination of medications may be more effective than any single medication alone. Some of the more common medications used alone or in combination include:

  • Emend (aprepitant)
  • Decadron (dexamethasone)
  • Anzemet (dolasetron)
  • Kytril (granisetron)
  • Droperidol (haloperidol)
  • Ativan (lorazepam)
  • Reglan (metoclopramide)
  • Zofran (ondansetron)
  • Aloxi (palonosetron)
  • Compazine (proclorperazine)
  • Phenergan (promethazine)

Alternative/Complementary treatments

Some alternative therapies may also be helpful for controlling nausea during chemotherapy. The National Institute of Health has released a statement that acupuncture is effective for chemotherapy-induced nausea, and may lessen your need for medications. Acupressure wristbands may also be helpful.

Cannabinoids

Significant controversy surrounds the use of cannabinoids (marijuana) for nausea during chemotherapy, and its use varies widely throughout the world.

Coping With Nausea and Vomiting During Chemotherapy

Medications can do a lot do ease the nausea and vomiting that can occur during chemotherapy, but a few simple measures can help as well:
  • Eat small, frequent meals – Avoid eating too much, or going too long without eating
  • Avoid drinking fluids during meals
  • Remain upright after eating for half an hour
  • Avoid odors that make you feel nauseated
  • Avoid high fat and greasy foods before chemotherapy
  • Wear clothes that are loose around your abdomen
  • Save your favorite foods for when you are done with chemotherapy
  • Drink plenty of fluids
  • Avoid smoking
  • Avoid exercise right after eating
  • Make your environment and food as aesthetically pleasing as possible

When to Call Your Doctor

Let your oncologist know of any nausea or vomiting you experience at each visit. Between visits, make sure to call her if:
  • Your medications are not controlling your nausea
  • You have persistent vomiting
  • You develop abdominal pain
  • You experience any side effects that you think may be related to your anti-nausea medicines
  • If your nausea is interfering with your ability to eat or drink fluids

Sources:

Fukazawa, Y. et al. The pharmacological mechanism of electroacupuncture. Current opinion in investigational drugs. 2009. 10(1):62-9.

Hesketh, P. Chemotherapy-Induced Nausea and Vomiting. The New England Journal of Medicine. 2008. 358:2482-2494.

National Cancer Institute. Nausea and Vomiting (PDQ). Health Professional Version. Updated 11/04/11. http://www.cancer.gov/cancertopics/pdq/supportivecare/nausea/healthprofessional

National Cancer Institute. Managing Chemotherapy Side Effects. Nausea and Vomiting. 11/24/08. http://www.cancer.gov/cancertopics/chemo-side-effects/nausea

Navari, R. Pharmacological management of chemotherapy-induced nausea and vomiting: focus on recent developments. Drugs. 2009. 65(5):515-33.

Warr, D. Chemotherapy- and cancer-related nausea and vomiting. Current Oncology. 2008. 15(Suppl 1):S4-S9.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.